Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jun 20, 2021, 3:40 PM CDT for Mower County, Minnesota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2021, 3:40 PM CDT (20:40 UTC)
- Expired
- Jun 20, 2021, 4:15 PM CDT
- In force
- 35 min
- Issued by
- NWS La Crosse, WI
County Mower County, MN
The radar
The La Crosse radar (KARX), 133 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:15 PM CDT | TSTM WND GST 36 | Austin, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
290 WWUS83 KARX 202040 SPSARX Special Weather Statement National Weather Service La Crosse WI 340 PM CDT Sun Jun 20 2021 MNZ094-202115- Mower- 340 PM CDT Sun Jun 20 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MOWER COUNTY... At 339 PM CDT, a strong thunderstorm was located near London, or 9 miles north of Northwood, moving east at 30 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. This storm will be near... Lyle around 355 PM CDT. Rose Creek around 405 PM CDT. Adams around 415 PM CDT. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for north central and northeastern Iowa...and southeastern Minnesota. LAT...LON 4367 9305 4369 9246 4350 9247 4350 9305 TIME...MOT...LOC 2039Z 271DEG 33KT 4358 9316 $$ Wetenkamp
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 20, 1:24 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jun 20, 1:24 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 124 PM CDT Sun Jun 20 2021 .MESOSCALE DISCUSSION... Issued at 1047 AM CDT Sun Jun 20 2021 The threat for afternoon severe weather remains on track for later today, though uncertainties exist in exactly which locations will see the greatest risk for severe weather. A typical Northern Plains summertime convective mess was in play this morning, with a remnant MCV having worked across Iowa early in the morning and spreading cloud debris and light stratiform precipitation across much of the forecast area. The surface dewpoint fields are already showing signs of recovery in western Iowa with dewpoints rising back to around 70 degrees in the Omaha area and steady moisture advection implied in the BL stratocu field streaming northward over western Iowa. Recent CAM/CPM runs have latched onto this region of increasing lower tropospheric moisture advection and bring this plume further northward than previously forecast, reaching as far north as the Twin Cities metro. The main synoptic low pressure center and attendant cold from were analyzed over northeast and eastern South Dakota. With a quasi-zonal jet streak plowing in from the west with a lead upper level wave, this low should track eastward across central MN over the course of the afternoon and drag the cold front with it. The demarcation of the leading edge of this upper jet is well visualized by the mid- level convection streaming out of eastern South Dakota. As the NE-SW-oriented cold front works eastward and impinges on this warm sector, rapid near surface to surface convective initiation is expected by the 1-3pm timeframe in south-central MN. Perturbations emanating from the remnant MCV convection plus any residual outflow boundaries working north out of central Iowa could result in discrete convection ahead of the cold front--where upscale growth to a more linear line should happen relatively quickly. With SBCAPE values of 1500 to 2000 J/kg expected by peak heating and effective shear profiles of 30 to 40+ kts, supercellular structures are likely with any convection preceding the cold front. The complex as a whole should shift eastward at an appreciable clip, resulting in any discrete convection merging with the line and potentially increasing the risk of QLCS tornadogenesis. Large hail would be the main threat with any rotating discrete convection with damaging winds more attendant with the convective line along the cold front. The complex as a whole should exit the forecast area by 8-9pm. All in all, this is a complex forecast with many moving parts. The bottom line is that the whole area is at risk for seeing these strong to severe thunderstorms during the afternoon hours. && .LONG TERM...(Monday night through Sunday) Issued at 122 PM CDT Sun Jun 20 2021 Overall upper pattern will not change much through the next week with the long wave ridge over the western US and troughing over the east. Northern stream will remain active and various waves will drive our weather through the period. Monday will be marked by cooler temperatures (highs in the 60s and lows Monday night in the 40s) as the surface ridge moves in behind tonight's cold front. The next rain/storm chance is Tuesday night as a warm front advances across the area from the south. By mid week, the upper pattern flattens out a bit and a series of weak short wave pass across the area, bringing periodic shower and storm chances starting Wednesday night. There is much variability in how the models handle the upper low dropping out of Canada at the end of the week, thus low confidence in the particulars out that far. It does look continued unsettled thus rain chances continue into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1224 PM CDT Sun Jun 20 2021 Thunderstorms are expected to develop this afternoon ahead of an advancing cold front, affecting TAF sites from late afternoon into early evening. Otherwise, MVFR ceilings are expected most of tonight and surface winds will shift from the south to the northwest behind the cold front with gusts increasing to 25-30 kts. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && MESOSCALE...Skow LONG TERM...DMD AVIATION...DMD
Hazardous weather outlook, Jun 20, 2:20 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 220 PM CDT Sun Jun 20 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211930- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 220 PM CDT Sun Jun 20 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms will continue to develop this afternoon into the early evening. These storms will have the potential to be severe with large hail, damaging winds and locally heavy rain the main threats. The tornado threat looks to have decreased but an isolated tornado cannot be ruled out across northeast Iowa and southwest Wisconsin. The timing for the severe weather threat looks to be from 2 to 8 pm for areas south of Interstate 94. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will be possible Tuesday night. There will also be on and off chances for storms from Wednesday night through Saturday. At this time, it is too early to determine if organized severe weather is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into the early evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Jun 20, 2:34 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
234 PM CDT Sun Jun 20 2021
MNZ079-086-087-094-202000-
Wabasha-Olmsted-Dodge-Mower-
234 PM CDT Sun Jun 20 2021
...Thunderstorms Developing And Expected To Intensify This
Afternoon...
At 230 PM CDT, scattered thunderstorms were developing across the
area. The strongest storms were located just west of Interstate 35
over south-central Minnesota. These storms are expected to intensify
over the next hour and could become severe.
This storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Iowa...and southeastern Minnesota.
LAT...LON 4420 9305 4419 9255 4435 9255 4437 9252
4437 9248 4350 9248 4351 9305
TIME...MOT...LOC 1930Z 272DEG 42KT 4408 9346
WetenkampSpecial weather statement, Jun 20, 3:40 PM CDT, 0 minutes before
Special Weather Statement National Weather Service La Crosse WI 340 PM CDT Sun Jun 20 2021 MNZ094-202115- Mower- 340 PM CDT Sun Jun 20 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MOWER COUNTY... At 339 PM CDT, a strong thunderstorm was located near London, or 9 miles north of Northwood, moving east at 30 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. This storm will be near... Lyle around 355 PM CDT. Rose Creek around 405 PM CDT. Adams around 415 PM CDT. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for north central and northeastern Iowa...and southeastern Minnesota. LAT...LON 4367 9305 4369 9246 4350 9247 4350 9305 TIME...MOT...LOC 2039Z 271DEG 33KT 4358 9316 Wetenkamp
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 5:09 PM CDT | Special Weather Statement | ARX | Winneshiek | 36 min |
| Jun 20, 2:34 PM CDT | Special Weather Statement | ARX | Dodge, Mower | 26 min |
| Jun 20, 3:15 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 30 min |
| Jun 20, 4:07 PM CDT | Special Weather Statement | ARX | Olmsted, Winona | 23 min |
| Jun 20, 4:38 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Winona | 26 min |
| Jun 20, 6:28 PM CDT | Special Weather Statement | ARX | Wabasha | 32 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.